A 42 yrs-old man sustains a gunshot wound to the abdomen

Discussion in 'MRCS Forum' started by Lona., Oct 26, 2007.

  1. Lona.

    Lona. Guest

    A 42 yrs-old man sustains a gunshot wound to the abdomen and is in shock. Multiple units of PRBCs are transfused in an effort to resuscitate him. He complains of numbness around his mouth and displays carpopedal spasm and a positive Chvostek sign. An electrocardiogram demonstrates a prolonged QT interval. The indicated treatment is -
    a- Intravenous bicarbonate
    b- Intravenous potassium
    c- Intravenous calcium
    d- Intravenous digoxin
    e- Intravenous parathyroid hormone
  2. Lona.

    Lona. Guest

    Answer: c- Intravenous calcium. (Schwartz, 7/e, p 64) Hypocalcemia is associated with a prolonged QT interval and may be aggravated by both hypomagnesemia and alkalosis. Serum calcium levels below 7.0 mg/dl, encountered most frequently following parathyroid or thyroid surgery or in patients with acute pancreatitis, should be treated with intravenous calcium gluconate or lactate. The myocardium is very sensitive to calcium levels; therefore calcium is considered a positive intropic agent. Calcium increases the contractile strength of cardiac muscle as well as the velocity of shortening. In its absence, the efficiency of the myocardium decreases. Hypocalcemia often occurs with hypoproteinemia even though the ionized serum calcium fraction remains normal.

Share This Page